Statin Medications and the Risk of Gynecomastia

Sean C. Skeldon; Bruce Carleton; James M. Brophy; Mohit Sodhi; Mahyar Etminan

Disclosures

Clin Endocrinol. 2018;89(4):470-473. 

In This Article

Abstract and Introduction

Abstract

Objective: Case reports have suggested an increased risk of gynecomastia with HMG-CoA reductase inhibitors (ie, statins). A recent meta-analysis also found that statins decrease circulating testosterone levels in men. We investigated whether statin use was associated with an increased risk of gynecomastia.

Design: Case-control study.

Patients: A cohort of patients from a random sample of 9 053 240 US subjects from the PharMetrics Plus™ health claims database from 2006 to 2016 was created.

Measurements: New cases of gynecomastia requiring at least two ICD-9 codes were identified from the cohort and matched to 10 controls by follow-up time and age using density-based sampling. Rate ratios (RRs) for users of statins were computed using conditional logistic regression adjusting for alcoholic cirrhosis, hyperthyroidism, testicular cancer, Klinefelter syndrome, obesity, hypogonadism, hyperprolactinemia and use of spironolactone, ketoconazole, H2 receptor antagonists (H2 blockers), risperidone, testosterone and androgen deprivation therapy.

Results: Our cohort included 6147 cases of gynecomastia and 61 470 corresponding matched controls. The adjusted RR for current, recent and past statin use with respect to gynecomastia was 1.19 (1.04–1.36), 1.38 (1.15–1.65) and 1.20 (1.03–1.40), respectively.

Conclusions: Statin use is associated with an increased risk of developing gynecomastia. Clinicians should be cognizant of this effect and educate patients accordingly.

Introduction

Gynecomastia is the benign proliferation of the glandular breast tissue in men.[1] It is characterized by subareolar breast enlargement and occurs when there is an imbalance in the actions of oestrogen and testosterone on breast tissue.[1,2] Gynecomastia can create a psychological burden due to embarrassment, physical discomfort and a fear of breast cancer. While half of men with gynecomastia are asymptomatic,[1] some men present with localized pain and/or tenderness. Most commonly, gynecomastia is physiologic,[3] with one-third to two-thirds of men over the age of 50 having some degree of gynecomastia on examination.[2] Nonphysiologic gynecomastia can be the result of medical conditions such as primary or secondary hypogonadism, Klinefelter's syndrome, renal failure, alcoholic cirrhosis and hyperthyroidism. 10%–25% of gynecomastia cases are attributed to medications,[4] including 21% of symptomatic cases.[5] Medications commonly associated with gynecomastia include spironolactone, cimetidine, ketoconazole, antiandrogen therapies and 5-alpha reductase inhibitors.[4] Several case reports have also linked HMG-CoA reductase inhibitors, or statins, one of the most commonly prescribed drugs in the United States (USA),[6] to an increased risk of gynecomastia.[7–10] With over 15% of adults over the age of 20 reporting the use of statins, a significant number of men could be affected. Both the product monographs for rosuvastatin (Crestor)[11] and Pravastatin (Pravachol)[12] mention gynecomastia as rare adverse events; however, neither provide a magnitude of this risk. To our knowledge, the evidence supporting this association is limited to a collection of case reports and case series.[13] Thus, we examined the risk of gynecomastia in a large population-based cohort of men who had recently started statin therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....